The influence of lidocaine topical anesthesia during transesophageal echocardiography on blood methemoglobin level and risk of methemoglobinemia.

2.50
Hdl Handle:
http://hdl.handle.net/10146/556845
Title:
The influence of lidocaine topical anesthesia during transesophageal echocardiography on blood methemoglobin level and risk of methemoglobinemia.
Authors:
Filipiak-Strzecka, Dominika; Kasprzak, Jarosław Damian; Wiszniewska, Marta; Walusiak-Skorupa, Jolanta ( 0000-0003-0836-6800 ) ; Lipiec, Piotr
Abstract:
Methemoglobinemia is a relatively rare, but potentially life-threating medical condition, which may be induced by application of topical anaesthetic agents commonly used during endoscopic procedure. The aim of our study was to assess the influence of lidocaine used prior to transesophageal echocardiography (TEE) on the blood level of methemoglobin in vivo. Additionally we attempted to establish the occurrence rate of clinically evident lidocaineinduced methemoglobinemia on the basis of data collected in our institution. We retrospectively analyzed patient records from 3,354 TEEs performed in our echocardiographic laboratory over the course of 13 years in search for clinically evident methemoglobinemia cases. Additionally, 18 consecutive patients referred for TEE were included in the prospective part of our analysis. Blood samples were tested before and 60 min after pre-TEE lidocaine anesthesia application. Information concerning concomitant conditions and pharmacotherapy were also obtained. In 3,354 patients who underwent TEE in our institution no cases of clinically evident methemoglobinemia occurred. In the prospective part of the study, none of 18 patients [16 (89 %) men, mean age 63 ± 13] was diagnosed with either clinical symptoms of methemoglobinemia or exceeded normal blood concentration of methemoglobin. Initial mean methemoglobin level was 0.5 ± 0.1 % with mild, statistically (but not clinically) significant rise to 0.6 ± 0.1 % after 60 min (p = 0.02). Among the analyzed factors only the relation between the proton pump inhibitors intake and methemoglobin blood level rise was identified as statistically relevant (p = 0.03). In adults, pre-TEE lidocaine anesthesia with recommended dosage results in significant increase in methemoglobin blood level, which however does not exceed normal values and does not result in clinically evident methemoglobinemia.
Affiliation:
Department of Cardiology, Bieganski Hospital, Medical University of Lodz, Poland; Nofer Institute of Occupational Medicine, Lodz, Poland
Citation:
Int J Cardiovasc Imaging (2015) 31:727–731
Journal:
The International Journal of Cardiovascular Imaging
Issue Date:
Jan-2015
URI:
http://hdl.handle.net/10146/556845
Additional Links:
http://link.springer.com/article/10.1007%2Fs10554-015-0608-z
Type:
Article
Language:
en
ISSN:
1569-5794
Appears in Collections:
Articles

Full metadata record

DC FieldValue Language
dc.contributor.authorFilipiak-Strzecka, Dominikaen
dc.contributor.authorKasprzak, Jarosław Damianen
dc.contributor.authorWiszniewska, Martaen
dc.contributor.authorWalusiak-Skorupa, Jolantaen
dc.contributor.authorLipiec, Piotren
dc.date.accessioned2015-06-12T09:53:39Zen
dc.date.available2015-06-12T09:53:39Zen
dc.date.issued2015-01en
dc.identifier.citationInt J Cardiovasc Imaging (2015) 31:727–731en
dc.identifier.issn1569-5794en
dc.identifier.urihttp://hdl.handle.net/10146/556845en
dc.description.abstractMethemoglobinemia is a relatively rare, but potentially life-threating medical condition, which may be induced by application of topical anaesthetic agents commonly used during endoscopic procedure. The aim of our study was to assess the influence of lidocaine used prior to transesophageal echocardiography (TEE) on the blood level of methemoglobin in vivo. Additionally we attempted to establish the occurrence rate of clinically evident lidocaineinduced methemoglobinemia on the basis of data collected in our institution. We retrospectively analyzed patient records from 3,354 TEEs performed in our echocardiographic laboratory over the course of 13 years in search for clinically evident methemoglobinemia cases. Additionally, 18 consecutive patients referred for TEE were included in the prospective part of our analysis. Blood samples were tested before and 60 min after pre-TEE lidocaine anesthesia application. Information concerning concomitant conditions and pharmacotherapy were also obtained. In 3,354 patients who underwent TEE in our institution no cases of clinically evident methemoglobinemia occurred. In the prospective part of the study, none of 18 patients [16 (89 %) men, mean age 63 ± 13] was diagnosed with either clinical symptoms of methemoglobinemia or exceeded normal blood concentration of methemoglobin. Initial mean methemoglobin level was 0.5 ± 0.1 % with mild, statistically (but not clinically) significant rise to 0.6 ± 0.1 % after 60 min (p = 0.02). Among the analyzed factors only the relation between the proton pump inhibitors intake and methemoglobin blood level rise was identified as statistically relevant (p = 0.03). In adults, pre-TEE lidocaine anesthesia with recommended dosage results in significant increase in methemoglobin blood level, which however does not exceed normal values and does not result in clinically evident methemoglobinemia.en
dc.language.isoenen
dc.relation.urlhttp://link.springer.com/article/10.1007%2Fs10554-015-0608-zen
dc.subjectmethemoglobinemiaen
dc.subjecttransesophageal echocardiographyen
dc.subjectlidocaineen
dc.subjectlocal anesthesiaen
dc.titleThe influence of lidocaine topical anesthesia during transesophageal echocardiography on blood methemoglobin level and risk of methemoglobinemia.en
dc.typeArticleen
dc.contributor.departmentDepartment of Cardiology, Bieganski Hospital, Medical University of Lodz, Poland; Nofer Institute of Occupational Medicine, Lodz, Polanden
dc.identifier.journalThe International Journal of Cardiovascular Imagingen
This item is licensed under a Creative Commons License
Creative Commons
All Items in ECNIS-NIOM are protected by copyright, with all rights reserved, unless otherwise indicated.